Georgia, 2024Damaging Winds in Georgia, July 31, 2024
July 31, 2024 · NWS CHS · 3 events in 1 county or zone
A line of thunderstorms developed along the southeast Georgia coast in the afternoon hours. As this line moved to the coast it produced damaging wind gusts across Chatham County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed along the southeast Georgia coast in the afternoon hours. As this line moved to the coast it produced damaging wind gusts across Chatham County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 31, 3:05 PM EST, 44 minutes earlier.
Area forecast discussion, Jul 31, 3:05 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
405 PM EDT Wed Jul 31 2024
.SYNOPSIS...
High pressure in the Atlantic and a trough across the Southeast
will prevail through the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
This evening and tonight: For the evening hours, convection
looks like it will be focused in 2 different areas. The first is
across Colleton County and the Tri-County region where a
cluster of showers and storms is tracking to the east-southeast
along an outflow boundary. Instability is definitely weaker out
ahead of this area thanks to cloud cover hanging around for most
of the day. These showers and storms will likely continue to
diminish into the Charleston metro area. Though there could be a
few new showers and storms that develop along the advancing
outflow boundary. The other area is across southeast Georgia,
along and south of I-16 where satellite imagery shows a better
cumulus field. This area definitely has better instability, with
2,000-3,000 J/kg of MLCAPE. Also, DCAPE in this area is
800-1,000 J/kg. So the severe threat is higher, mainly for a
marginal damaging wind gust threat.
Convection should end by the late evening hours and the rest of
the overnight is expected to be dry. Late tonight we could see
a few showers and storms across the coastal waters, but this
activity shouldn't be a threat to land. There are no significant
fog or stratus concerns and lows are forecast to fall to around
the mid 70s for most of the area.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Bermuda high pressure will sit offshore through the period with
inland troughing gradually deepening. A mid-level trough will
push off the Eastern Seaboard Thursday, with a second eastward
propagating trough moving across the Great Lakes/Ohio Valley,
with much of its associated forcing displaced to our north.
Isolated to scattered showers and thunderstorms are possible
Thursday. However, as PWAts creep higher Thursday night from
1.9" to around 2.25", in addition to the passage of weak
shortwaves, we expect slightly higher coverage Friday and
Saturday. Most of the activity should occur in the afternoon and
evening hours, although some models hint toward a lobe of
vorticity pushing across the NC/SC border, which could lead to
convection possibly initiating in the early morning hours on
Friday. A marginally severe storm is possible each
afternoon/evening, with the main threat being damaging winds.
Locally heavy rainfall is also a concern given the high
moisture, potential for weak steering winds, and possibility for
training.
The main concern during the short-term period is the heat. High
temperatures Thursday will reach the mid to upper 90s for
places away from the immediate coast, and combined with dew
points in the mid 70s will result in dangerous heat indices of
at least 108 degrees. Potentially higher dew points up to 80
degrees in some locations are not out of the question, which
could increase heat indices up to/near 115 degrees. An Excessive
Heat Watch has been issued for most Southeast South Carolina
counties and the coastal Southeast Georgia counties. Similar
conditions are expected Friday and Saturday, with highs around
1-2 degrees cooler, and multiple days with Heat Advisories could
be required. Overnight temperatures will provide little relief;
falling into the mid to upper 70s and near 80 degrees along the
beaches.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The long term period contains a good degree of uncertainty.
While it mostly features a continuation of typical summertime
conditions, we will have to watch for the possible development
of a tropical disturbance across the Caribbean/Gulf of Mexico
and in the vicinity of the Southeast coast later this weekend.
Otherwise, expect scattered convection each afternoon and
evening, with decreasing coverage overnight. Near-normal
temperatures are expected.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
KCHS and KJZI: The upstream area of showers and thunderstorms
has steadily diminished as it has drawn closer to the Charleston
metro area. Therefore, the potential for thunderstorms
impacting the terminal has significantly lessened. There could
still be a few showers around through the late afternoon hours.
Otherwise, the overnight period should be quiet and no
additional convection is expected before 18z Thursday.
KSAV: There continues to be thunderstorm potential at KSAV this
afternoon, mainly starting around 20z. It is possible
thunderstorm activity remains south of the terminal, but it is
still unclear. We have continued a TEMPO group for MVFR TSRA
from 20-22z. Otherwise, the overnight period should be quiet and
no additional convection is expected before 18z Thursday.
Extended Aviation Outlook: Brief flight restrictions are
possible due to convection, especially each afternoon and
evening.
&&
.MARINE...
Tonight: Southwest flow will peak around 15 knots in the late
evening through the early morning hours. A few gusts to around
20 knots can be expected across the local waters during this
time. Seas should mostly average 2-3 feet, but could
occasionally peak around 4 feet from the 20 nm line and farther
out.
Thursday through Monday: Bermuda high pressure will persist to
the east with surface troughing over the Southeast U.S.,
yielding a typical summertime southerly wind pattern. The
strongest winds will be along the land/sea interface and across
Charleston Harbor with the formation of the afternoon sea
breeze. Expect backing winds during each day, and gradually
veering winds each night. Seas will mainly be 2-4 ft, with
occasional 5 ft seas beyond 20nm between Saturday night and
Sunday night.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 8 PM EDT this evening for GAZ099>101-
114>119-137>141.
Excessive Heat Watch from Thursday afternoon through Thursday
evening for GAZ116>119-138>141.
SC...Heat Advisory until 8 PM EDT this evening for SCZ047-048-051.
Excessive Heat Watch from Thursday afternoon through Thursday
evening for SCZ043>045-047>052.
MARINE...None.
&&
NEAR TERM...BSH
SHORT TERM...BRM
LONG TERM...BRM
AVIATION...BSH/BRM
MARINE...BSH/BRMHazardous weather outlook, Jul 31, 2:51 PM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
351 PM EDT Wed Jul 31 2024
GAZ116>119-138>141-SCZ047-048-051-012000-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Inland Jasper-Beaufort-Coastal Jasper-
351 PM EDT Wed Jul 31 2024
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Watch.
Heat: The period of elevated heat index values will continue into
the weekend. Another round of Excessive Heat Watches and Warnings, or
Heat Advisories, will likely be needed Friday and potentially again
on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ087-088-SCZ040-042-012000-
Jenkins-Screven-Allendale-Hampton-
351 PM EDT Wed Jul 31 2024
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat: The period of elevated heat index values will continue into the
weekend. Heat Advisories will likely be needed Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ099>101-114-115-137-012000-
Candler-Bulloch-Effingham-Tattnall-Evans-Long-
351 PM EDT Wed Jul 31 2024
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Georgia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat: The period of elevated heat index values will continue into the
weekend. Heat Advisories will likely be needed Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ043>045-049-050-052-012000-
Inland Colleton-Dorchester-Inland Berkeley-Coastal Colleton-
Charleston-Tidal Berkeley-
351 PM EDT Wed Jul 31 2024
...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Watch.
Heat: The period of elevated heat index values will continue into the
weekend. Another round of Excessive Heat Watches and Warnings, or
Heat Advisories, will likely be needed Friday and potentially again
on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-012000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
351 PM EDT Wed Jul 31 2024
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jul 31, 3:32 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
432 PM EDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM Tstm Wnd Gst Savannah Airport 32.13N 81.20W
07/31/2024 M45 mph Chatham GA ASOS
A 45 mph wind gust was measured at the Savannah/Hilton
Head International Airport.
&&
Event Number CHS2400811
BSHSpecial weather statement, Jul 31, 3:34 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Charleston SC
434 PM EDT Wed Jul 31 2024
GAZ116>119-SCZ047-048-051-312115-
Coastal Chatham-Inland Chatham-Inland Bryan-Coastal Bryan-Inland
Jasper-Coastal Jasper-Beaufort-
434 PM EDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, CHATHAM,
BEAUFORT AND JASPER COUNTIES...
At 434 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Godley Station
to Fort Mcallister, and moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Pooler, Bluffton, Richmond Hill, Tybee Island, Wilmington Island,
Fort Pulaski National Monument, Bellinger Hill Area, and Midtown
Savannah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3173 8107 3183 8129 3216 8131 3224 8118
3223 8114 3224 8116 3226 8114 3234 8098
3208 8082 3206 8084 3201 8081 3195 8083
TIME...MOT...LOC 2034Z 267DEG 12KT 3214 8125 3190 8119
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThunderstorm Wind, Chatham
- When
- July 31, 3:49 PM EST to 3:50 PM EST
- Where
- Chatham County, 0.69 mi S of Central Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.070, -81.120
Chatham County Emergency Management reported trees down on power lines in the 100 block of Pitt Street.
Thunderstorm Wind, Chatham
- When
- July 31, 3:58 PM EST to 3:59 PM EST
- Where
- Chatham County, Burnside
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.950, -81.120
Chatham County Emergency Management reported a tree down in the 1300 block of Whitfield Park Drive.
Thunderstorm Wind, Chatham
- When
- July 31, 4:21 PM EST to 4:23 PM EST
- Where
- Chatham County, 0.69 mi S of Savannah Beach
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.990, -80.850
The Weatherflow site on the south end of Tybee Island measured a 67 mph (58 knot) wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Dakota, July 31, 20242 deaths · 2 in hail · 21 events
- Heat in Arizona, July 31, 20241 death · 1 event
- Hail and Damaging Winds in Kansas, July 31, 2024$7.8 million · 4 in hail · 12 events
- Hail and Damaging Winds in Nebraska, July 31, 2024$1.1 million · 1.75 in hail · 13 events
- Flash Flooding and Hail in Minnesota, July 31, 2024$403,000 · 1.75 in hail · 13 events
- Damaging Winds in Maryland, July 31, 2024$286,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Kansas, July 31, 20241.25 in hail · 43 events
- Flash Flooding and Flood in Iowa, July 31, 20241.25 in hail · 40 events
- Hail and Damaging Winds in Minnesota, July 31, 20246 in hail · 37 events
- Damaging Winds in Minnesota, July 31, 2024$20,000 · 55 kt wind · 21 events
- Damaging Winds in District of Columbia, July 31, 2024$26,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, July 31, 20241.25 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202110, 1202111, 1202109.